The Food and Drug Administration has recently asked for new warnings on painkillers like ibuprofen, saying these over-the-counter drugs do raise the risk of heart attack or stroke.
But a different side-effect recently landed a woman in the burn unit at Vanderbilt.
Donna Emley was vacationing near Bowling Green, KY, when she started feeling sick.
"I felt a little puny, so I thought I'd take a couple of Tylenol to help me sleep," Donna Emley said.
That simple act triggered a major reaction - burns to 40 percent of her body.
"My eyes and face were swollen and I had a rash all over my trunk," Donna Emley said.
The Fort Wayne, IN, business owner was diagnosed with Stevens-Johnson Syndrome. She was sent to the burn unit at Vanderbilt University Medical Center in Nashville, one of the few hospitals in the country with the expertise to treat the extremely rare syndrome.
"You jump on the internet and you start Googling everything, and you try to find what it is," said Dennis Emley, Donna's husband. "That was pretty dramatic."
He says his wife is also fighting to keep her eyesight.
"They put amniotic membranes in her eyes," Dennis Emley said. "It has a great healing power."
"Unfortunately, we don't know why a certain exposure at a certain time increases the risk of these types of blistering skin reactions," said Dr. Buddy Creech, an infectious diseases researcher at Vanderbilt. "What we do know is they occur."
Creech said Stevens-Johnson Syndrome is extremely rare.
"This isn't something people should be worrying about who are taking ibuprofen," Creech said. "Sometimes it takes these uncommon side effects, that are devastating, to remind us that over-the-counter drugs like ibuprofen must be taken with caution."
The Vanderbilt infectious diseases researcher said the public should be worried about other common side effects, such as nausea and gastrointestinal bleeding.
"It highlights that even something simple - Motrin, Advil, acetaminophen - that those can have side effects, and we need to always be vigilant,” Creech said. “If we see those symptoms, we need to do something about it."
Donna Emley's family hopes it also prompts change.
"I don't know if warning labels need to be beefed up on over-the-counter drugs or what the answer is, but this could happen to anyone today," Dennis Emley said.
Copyright 2015 WSMV (Meredith Corporation). All rights reserved.